Multiple Sclerosis Community
FDA Warning Letter Regarding Copaxone
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

FDA Warning Letter Regarding Copaxone

I thought this was interesting. It was sent to Teva almost a year ago by the Dept of Health & Human Services/FDA.

http://www.fda.gov/downloads/Drugs/GuidanceComplianceRegulatoryInformation/EnforcementActivitiesbyFDA/WarningLettersandNoticeofViolationLetterstoPharmaceuticalCompanies/UCM296204.pdf  


Does anyone notice having more infections or anything like that since starting Copaxone?

Just wondering....

Thanks,
Kelly
Tags: copaxone
8 Comments Post a Comment
Blank
987762_tn?1331031553
Just to add the Copaxone web site have responded to this with the following...

http://copaxone.com/redirect/Copaxone.com_PatientLetter.pdf

It might be worth doing a 'search this community' looking for any posts about Copaxone, you'll possibly find things from non-active members that might also be helpful in answering your question too.

Cheers......JJ
Blank
1889242_tn?1321358538
I've been on Copaxone for almost a year and a half (not nearly as long as many other people) but I have not noticed any increase in infections. Honestly I've had far fewer sinus infections and upper respiratory infections. I don't attribute this to Copaxone but to eliminating meat and dairy from my diet. However, I definitely have less infections now that before so I don't believe Copaxone has had any negative effects on my immune responses.
Blank
572651_tn?1333939396
I was on Copaxone for a bit longer than 3 years ansd was thinking I had no increase in infections but I definitely had the ongoing problem with UTI's...  
Blank
1225331_tn?1333369369
This is my main area of concern that they talk about:

"5.4 Potential Effects on Immune Response
Because COPAXONE can modify immune response, it may interfere with immune functions. For example, treatment with COPAXONE may interfere with the recognition of foreign antigens in a way that would undermine the body’s tumor surveillance and its defenses against infection. There is no evidence that COPAXONE does this, but there has not been a systematic evaluation of this risk. Because COPAXONE is an antigenic material, it is possible that its use may lead to the induction of host responses that are untoward, but systematic surveillance for these effects has not been undertaken."

It just worries me, especially with all my recent problems. And now I've had bronchitis 3 times in less than a year. Or it all could be totally unrelated.  I know that Shared Solutions is following me closely and are keeping track of all the things that are going on with me - probably just in case.

-Kelly
Blank
1225331_tn?1333369369
I just wonder why a systemic surveillance for these effects hasn't been undertaken, yet. Are they afraid of what they might find?
Blank
1045086_tn?1332130022
I think they are saying these effects are in the realm of possibility because although it isn't clear exactly how Copaxone does what it does, it does alter part of immune system function.  Remember, it's an immunomodulator.  (Don't know if it makes you feel any better but there are plenty more drugs approved long before anybody understands the why or how of their success.)

I understand why you would be especially concerned about any risk Kelly but this notice wasn't meant to imply the FDA had reason to suspect any additional or previously unrecognized risk.  The notice you cite concerns advertising practices.

I don’t think drug companies are allowed to reference any after market research studies to bolster their advertising.  It isn't a matter of how true they are.  The point is those studies weren't part of the FDA review process and therefore go beyond the scope of the original FDA approval.  

Companies that want to add to or change anything about a previous FDA approval must resubmit for a new approval and relabeling.  That is why TEVA had to go through a new process to change Copaxone dosing from 20mg daily to 40mg three times a week.

It's the same thing as happens when a drug is FDA approved and released to treat Thing One and is later found to be good for treating Thing Two.  It's used "off-label" for Thing Two.  The use may be commonplace but the drug can't be advertised for any Thing outside the original FDA approval.  Submitting new data for FDA review is an expensive and time consuming process that isn't likely to be initiated unless there are gains to match.
Blank
1045086_tn?1332130022
Duh, all that said......
I haven't noticed any greater tendency for infection since I've been taking Copaxone.  I didn't get them before and I don't get them now.

FWIW, bronchitis can make you sick as a dog but it isn't an infection.  It is swelling and inflammation of the air passages to the lungs.... that can quickly lead to infection so is often treated with preventative course of antibiotics.

Lulu, did you have more UTIs while on Copaxone or just treat more?  I remember the sepsis.  It makes me wonder if you had a UTI that wasn't treated all the way to elimination - and therefore felt like many.  Of course, you would also need to look at when you started cathing in relation to Copaxone use and when you started using a daily antibiotic to prevent UTIs.  The point is that this question might not have a simple yes or no answer.
Blank
1225331_tn?1333369369
Thanks Mary.  :-)   It just seems like I was never ever sick before, but now it seems like I'm sick all the time.  However, like I mentioned, who knows what it's related to - it could be just related to whatever I have going on with me; if they could ever figure that out for sure.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
essdipity
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX